Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.
Are there any anti depressants which won't cause weight gain?(23 Posts)
I had a thread earlier,have gained a stone in four months on citalopram and get awful bloating and water retention too. I am wondering if different anti depressants could be better for me for that? I am feeling so much better, I can't function without medication but am on the verge of panic attack over the weight gain and whether it will keep going up.
Is there a possibility I could not have the same effects with other drugs?
I'd be really keen to hear responses too as planning to see gp this week re starting in AD's but main reason putting me off is the possible weight gain. I'm currently around 3 stone overweight and it really gets me down so reluctant to add to the problem. In an ideal world i'd like something that reduces my appetite ( and unhealthy binging and diet sabotaging behaviour), not sure it exists though! Hopefully someone will come along with some words of wisdom for us. Take care
I was on Citalopram for around 5 years and the bloating was awful. Did manage to lose weight but it was bloody hard work!!!
I'm now on Paroxetine and I'm eating like a horse have just invested in an elliptical trainer to try and shift some of the bulk (knees not up to running anymore).
Whilst I'm frustrated at the weight gain, I honestly value my mental health first and foremost and try to view the extra weight as a valuable price to pay rather than a burden.
I've been on a fair few AD's in my time, the only one I haven't been prescribed (yet) is Sertraline so can't comment on that, but the others have certainly increased my appetite.
Thanks for the replies and its interesting to see I am not the only one who has the bloating, it really bothers me that I look six months pregnant much of the time and its just very uncomfortable.
I really can't come off them, they have made life manageable again but I would really like an alternative if these will make me keep gaining weight as already I have nothing that fits despite buying clothes two months agai when I started a new job.
They definitely increase my appetite too but feels more than that (hard to tell though as the bloating makes me feel bigger and prevents clothes fitting too)
I think I may need a chat with my gp although at anew surgery and worried they would just say deal with it.
The only AD to not cause weight for me has been Agomelatine. It's been amazing and brought no side effects. (I'm bipolar so antidepressants have to be used very carefully as they can make things worse.) it's a fairly new drug and not easy to get as it's so expensive. (I'm in scotland where it's not funded by the NHS at all, but I was given special permission.)
Agree with Agomelatine - wonder drug but v v v hard to get. Fluoxetine actually has weight loss as a side effect. Avoid mirtazapine
Thanks will look both up and hopefully will have an understanding gp. Dh has had weight loss on fluexitine despite increased appetite, it would be my luck to get weight gain though!
Don't run I don't have bi polar but I was worried about ads after St. John's wort sent me really manic then I had a big crash in mood after a couple of months and was worse than before. Really wished i had gone to the gp before trying St. John's wort.
I am suspecting my IBS started because of citalopram after so much bloating.
I've had no weight gain from Sertraline. I actually had weight loss at the start. I have been on it 20 years. I also take 2.5mg Olanzapine which at higher dosage causes weight gain.
Different ones have different effects (on different people)
I didn't gain any weight on citalopram.
But I've known people lose weight on fluoxetine (Prozac)
I initially had weight loss on sertraline. Due to dry mouth, nausea and thirst. Probably half a stone in a couple of weeks. Those side effects went, and my weight was stable after that, and remained so after stopping. I was on a low dose for PND and was only on them for about 6 months.
Me too, weight loss with sertraline (100mg) underlying low level nausea [sick face] been on it a year. I suppose getting MH right first is the priority, but it doesn't half get you down when you are gaining a lot of weight
Definitely have a chat with your GP. First line antidepressants (SSRIs like fluoxetine, citalopram) are usually more activating and less likely to cause weight gain but still worth seeing your GP as clearly not agreeing with you. He/She needs to find alternative SSRI family member as second line anti depressants such as Mirtazepine (NaSSA) are more sedating and almost always cause weight gain so avoid these!
venlafaxine for me but know others have had opposite
Thanks for all the answers, going to google server alien now as not heard of that one (unless its another name for citalopram)
Dh had to go on Prozac as the side effects from citalopram were too awful for him , I just hope the gp will be ok about me changing for this reason. Yes Hoochy it is counterproductive isn't it as I am really down about my weight despite being loads better, mind you I have had the motivation to go running etc so I don't think I would have without ads. But am now lying awake worrying about weight gain, having no work clothes that fit and getting down about it so clearly something is not working for me. Will ring the gp tomorrow and at the same time will make an appointment about dd2s appalling sleep as that really doesn't help either. I think form what you have all said and dhs experience, the next drug will be Prozac IF the gp agrees to change it over, oh I really hope they will.
Been on sertraline for 15 months now and have had weight gain. Feel hungry a lot more. Didn't notice much at 50mg but now on 150mg and have noticed big change in appetite!
Sounds like its similar to citalopram as I am definitely hungrier, I would liken it to being on the pill in terms of appetite
I find Sertraline okay for not gaining weight. I was on steroids at same time though, and now steroids down to very low does (I am on Sertraline too) weight gain and extra hunger is settling. I had positive weight loss on a tricyclic - Lofepramine - which I can no longer take due to liver problems. Altogether I felt great on Lofepramine - great for sleep and calmness, and once I'd settled into it I was so un-depressed. I don't like Sertraline so much, but it's better than nothing and all they will give me.
I put weight on with Mirtazipine,but I was underweight when I started it and the increased appetite has got me up to the lower side of a normal weight.I've tried loads of ADs and this is the only one that worked.My weight is pretty stable now and I'd sooner be a size bigger and happier.I hope you can find a drug that works.
Thanks for the replies, I used to be on lofepramine too funnily enough and didnt notice I had gained weight till I came off them and lost loads! I was too relaxed to care I think!
I am already a dress size bigger and seem to keep gaining despite eating more healthily and exercising more so I suppose my fear is keeping on gaining rather than just being how I am now as I could just about cope. But one of my issues was weight so its also a bit of a phobia, as silly as that sounds and I am really anxious over it. I am probably now just over healthy weight, usually around the middle.
I have made a doctors appointment for next week and fingers crossed he listens and agrees to let me try fluexitine. Although not looking forward to the side effects with starting again on something, any of you who have tried different ones have any experience or advice with this? I am guessing I will be back to square one with side effects and maybe even have to have a gap between starting new ones and coming off citalopram ?
I found sertraline and manerix both quite weight neutral. citalopram and amitriptyline both increased my appetite and I am still trying to lose the amitriptyline weight a year later.
Longtimelurking ametriptaline is similar to one I used to be on years back, for back pain I think, it was dothiapin and made me look puffy and gain weight but it did come off again. Awful to have these side effects, I absolutely cannot be off anti depressants and can't believe how differently I think on them but I really am a bit depressed that despite me begging the doctor to put me on something to be least likely to cause weight gain I am now going to have to plead my case to change and then go through all the horrible side effects, anxiety etc. my appetite is bigger but I have cut down massively and upped exercise and still seem to be gaining so I think it isn't just that causing weight gain if that makes sense,possibly a combination.
Has anyone got any new info on which anti-depressants DONT cause weight gain as Ive tried the majority of them but cannot get to grips with any. Prozac did by mental health the world of good but Ive put 2 stone on. Please I' will welcome any suggestions!
Join the discussion
Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.Register now
Already registered with Mumsnet? Log in to leave your comment or alternatively, sign in with Facebook or Google.
Please login first.